Teenage girls who use birth control pills are more likely to cry, sleep too much and experience eating disorders compared to their peers who do not use oral contraceptives a new study now reveals.
Contraceptives have been an effective way of preventing unplanned pregnancies. While women who are not sexually active use contraceptives to treat acne or manage heavy and painful periods.
The study which was published in the medical journal JAMA Psychiatry reveals that adolescents who use birth control pills are more prone to depression in adulthood, regardless of whether or not they continue taking the pills when they get older.
For this study, researchers looked at 1,010 girls and women over a period of nine years using data from an ongoing survey in the Netherlands called TRAILS, Tracking Adolescents' Individual Lives Survey. They assessed birth control pill usage at ages 16, 19, 22 and 25.
The study found that 16-year-old girls on birth control pills reported more crying, more sleeping and more eating problems than girls who were not on the pill, although the symptoms diminish once they enter adulthood.
The authors of this study however were quick to point out that the study only included females in the Netherlands, a relatively homogenous population, and a more diverse group may have produced different results.
The study is one of the latest to delve into oral contraceptive use during adolescence and its link to women's long-term vulnerability to depression. Depression is the leading cause of disability and suicide deaths worldwide, and women are twice as likely as men to develop depression at some point in their lives.
Doctors however have noted the findings did not show a definitive association. Some say that relying on iffy methods like self-reporting, recall, and insufficient numbers of subjects is not sufficient to draw any firm conclusions from the research on this birth control and depression.
Others say that there is not enough scientific evidence to prove that birth control leads to depression.
Dr Juma Mwangi a gynecologist at the Nyeri Referral Hospital says that there is not enough research done which has proven this to be true. “I believe that there is not enough scientific evidence to show that birth control leads to depression. I have also not had any of my patient’s report that they suffered from depression after using contraceptive," he says.
Ms Rhoda Mutuku a physiatrist says that a lot of her patients have inquired about whether the birth control will lead to depression. A concern that sometimes keeps them from choosing a method.
“We have known that women's sex hormones, oestrogen and progesterone, have an influence on many women's mood. Therefore, it is not very surprising that also external artificial hormones acting in the same way and on the same centres as the natural hormones might also influence women's mood or even make her susceptible to depression,” she says.
She explains that from the time young ladies hit puberty through to menopause, women will experience cycles of hormonal fluctuations that affect mood, reproductive processes, and brain chemistry.
“It is possible that these constant hormonal fluctuations that are a natural part of being female may explain why women are at higher risk of experience mood disorders such as depression and anxiety,” she says.
Ms Mutuku says many people have misconceptions about how birth control pills affect the body and brain and how they influence overall health.
“In order to feel happy and healthy, you need to have balanced hormones. Now for most women even when on their periods they experience structural changes in the brain which alters neurotransmitter function, and messes with mood regulation.
This is what is called the serotonin which is a naturally occurring neurotransmitter found in the brain. It is used to regulate feelings of mood and well-being and serotonin can also be seen in people who suffer from depression,” she says.
She says however, that this should not be a concern for most women, and they should feel comfortable knowing they are making a safe choice.
“If you started taking them because you were experiencing irregular periods, bad cramping, or other symptoms, the pill does not actually address those issues they only mask the problem. When you stop taking them, that original issue may return with a vengeance.
If you are concerned about pregnancy, there are other non-synthetic, non-hormonal birth control options available that you can discuss with your gynecologist,” she says.